Hail, Linn
- When
- August 27, 6:00 PM CST
- Where
- Linn County, 2.07 mi NW of Marion Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -91.560
A trained spotter reported a mix of pea to nickel size hail at their location.
Scattered showers and thunderstorms developed ahead of a slow moving cold front in southeastern Iowa during the afternoon on August 27, 2017. An isolated thunderstorm produced pea to nickel size hail in Linn County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms developed ahead of a slow moving cold front in southeastern Iowa during the afternoon on August 27, 2017. An isolated thunderstorm produced pea to nickel size hail in Linn County. There were also isolated reports of heavy rain in Dubuque County where 1.24 inches was measured at the Dubuque Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 27, 5:29 PM CST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 629 PM CDT Sun Aug 27 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 317 PM CDT Sun Aug 27 2017 Drought stricken southern CWA getting some much needed rainfall, as showers have evolved into fairly widespread rain with embedded thunder south of I-80 aided by upper divergence in right entrance region of jet streak undercutting closed low over northern WI. Weak surface front/wind shift extends from northeast into central IA this afternoon denoted by some towering cumulus, especially over northeast IA where more solar insolation aiding destabilization. May see a few showers and isolated storm further develop ahead of this boundary until sunset, mainly over northeast IA and possibly into northwest IL. Not a real good push of dry air behind front with analysis showing surface dew points in the 60s well into MN and far eastern Dakotas. This with weak winds tonight and decreasing clouds may lead to some fog. The closed low over WI will shift south into the region on Monday and keep some chance of showers through the early portion of the week. && .SHORT TERM...(This Evening through Monday) ISSUED AT 317 PM CDT Sun Aug 27 2017 As mentioned, watching towering cumulus ahead of boundary over northeast IA for further development into a few showers and possibly a storm through sunset. Meanwhile, rain area to the south should continue to track eastward and largely exit by early evening. With sunset then looking at a diminishing trend to any precip, although can't rule out a few showers especially north in closer proximity to digging closed low and weak impulse rotating down in the NW flow. Otherwise, decreasing clouds most areas tonight, with some stratocu possibly rotating down into the northern cwa overnight in northerly flow in wake of sagging boundary. With moisture lingering we may see some fog develop late evening and overnight. Light NW wind may be enough to keep fog mainly an aviation concern especially across the NW cwa. However, along and east of the Mississippi River and across the southern cwa winds will likely be light and variable to calm, and fog could be more impactful especially at locations seeing rainfall today. Monday, the closed low will shift southward into N IL during the afternoon. Expect shower chances to increase with diurnal heating, with best chances along/e of the Mississippi River tapering off further west. An isolated storm is possible although lapse rates not overly impressive and concerns with cloud cover limiting destabilization as well. Highs will be modulated by clouds and if they persist all day then will see highs struggle to reach 70 especially northeast 1/3-1/2. .LONG TERM...(Monday Night through Sunday) ISSUED AT 317 PM CDT Sun Aug 27 2017 The persistent west northwest to northwest flow aloft the past week will continue through the Labor Day weekend. Temperatures will continue to average below normal. Rainfall will also average below normal. A slow moving upper low will move from Illinois into Indiana Monday night into Tuesday. Based on the signal from the models, the slightly better chance for any rain is along and east of the Mississippi. Areal coverage of the convection will diminish with sunset Monday night with the late night hours potentially being dry. Diurnal convection will redevelop late Tuesday morning and continue into the afternoon hours and dissipate again with sunset. Quiet and dry conditions will be seen Tuesday night and Wednesday as the next cool Canadian high pressure moves through the Midwest. Wednesday night on... Wednesday night through Saturday night mainly dry conditions are expected across the area. The models show several weak upper level disturbances moving through in the flow aloft but moisture is limited. The possibility does exist for very isolated showers or perhaps a thunderstorm occurring during the late morning and afternoon hours from Thursday through Saturday. However, the probability of seeing dry conditions is high. On Sunday, another weak upper level disturbance will move through the area. The model consensus is generating slight chance pops for areas north of I-80. However, the probability of dry conditions is high. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) ISSUED AT 626 PM CDT Sun Aug 27 2017 Mostly VFR conditions with variable clouds the next 24 hours with periods of MVFR conditions possible with storms and showers until mid evening and also through Monday with cloud bases at times down to 1-3K AGL and visibilities toward morning of 2 to 5 miles in light fog. Light southerly winds will shift to the northwest at 4 to 10+ MPH by morning. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...08 AVIATION...Nichols
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 317 PM CDT Sun Aug 27 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-282030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 317 PM CDT Sun Aug 27 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT Scattered thunderstorms will be found over portions of southeast Iowa, northeast Missouri and west central Illinois into early this evening. Also, an isolated thunderstorm will be possible over far northeast Iowa. Any storms will be accompanied by locally heavy downpours and frequent lightning before diminishing with sunset. Late this evening and overnight, patchy to areas of fog are likely. The fog may be locally dense, especially in areas which received rainfall. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Isolated thunderstorms are expected Monday afternoon, especially along and east of the Mississippi River. Small hail is possible with the strongest storms. Isolated storms are also possible Tuesday afternoon in far northwest Illinois, with lightning the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed late this afternoon or tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 WSW DURANGO 42.55N 90.81W
08/27/2017 M0.25 INCH DUBUQUE IA TRAINED SPOTTER
&&
PETERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL NNW ALBURNETT 42.15N 91.62W
08/27/2017 M0.25 INCH LINN IA TRAINED SPOTTER
&&
PETERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 PM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HEAVY RAIN 3 SSW BURLINGTON 40.77N 91.14W
08/27/2017 M1.10 INCH DES MOINES IA TRAINED SPOTTER
RAINFALL TOTAL THROUGH THIS EVENING
&&
PETERSSpecial Weather Statement National Weather Service Quad Cities IA/IL 644 PM CDT SUN AUG 27 2017 IAC031-103-105-113-280030- Cedar-Johnson-Jones-Linn- 644 PM CDT SUN AUG 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CEDAR... NORTHEASTERN JOHNSON...SOUTHWESTERN JONES AND SOUTHEASTERN LINN COUNTIES UNTIL 730 PM CDT... At 644 PM CDT, a strong thunderstorm was located over Marion, or 7 miles northeast of Cedar Rapids, moving southeast at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Cedar Rapids, Mechanicsville, Marion, Mount Vernon, Lisbon, Springville, Bertram, Martelle, Morley, Whittier, Sutliff, Squaw Creek Park, Marion Airport, Paralta and Palisades-Kepler State Park. This includes Interstate 380 between mile markers 21 and 23. LAT...LON 4200 9169 4214 9154 4198 9117 4177 9139 TIME...MOT...LOC 2344Z 307DEG 13KT 4203 9154 NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 PM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 NE MARION 42.05N 91.57W
08/27/2017 M0.25 INCH LINN IA TRAINED SPOTTER
&&
PETERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 NE MARION 42.05N 91.56W
08/27/2017 M0.88 INCH LINN IA TRAINED SPOTTER
MIX OF PEA TO NICKEL SIZE HAIL OVER LOCATION
&&
PETERSThe Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported a mix of pea to nickel size hail at their location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718960.